Examqo › Examqo library › Emergency medicine › Trauma and musculoskeletal injury · IMLE
Mass-casualty triage
In a mass-casualty event the goal changes — from the best for each patient to the best for the greatest number of casualties; sort quickly by walking, breathing, perfusion and mental status (START), give only brief life-saving interventions, and re-triage all along the way.
Why it matters in the exam
Questions present a scene with many casualties and ask you to assign a casualty to a category. By START: whoever walks — green (minor); whoever does not breathe even after the airway is opened — black (dead or expectant); a respiratory rate above 30, no radial pulse or capillary refill above 2 seconds, or inability to follow simple commands — red (immediate); everyone else — yellow (delayed).
In children JumpSTART is used: an apnoeic child who still has a pulse gets five rescue breaths, because apnoea in a child is usually the cause rather than the result; breathing slower than 15 or faster than 45 per minute is red. Concepts are also asked: "over-triage" overloads the trauma room, "under-triage" endangers the seriously injured, and repeat triage is done at the hospital entrance by a senior doctor.
In Israeli hospitals the event is run according to the national mass-casualty procedure: triage at the entrance, one-way patient flow, minimal documentation and numbered identification, a family information centre, and early discharge of stable patients to free beds. The lightly injured arrive first on their own and the severe cases in a later wave, so the trauma room is not filled too early. In a lightning event "reverse triage" is used, treating casualties in cardiac arrest first.
Key points
- The best for the greatest number.
- START: walks — green; not breathing — black; 30 breaths, 2 seconds, no command — red.
- JumpSTART: five breaths for a child with a pulse; breathing below 15 or above 45 — red.
- Re-triage at every stage, and at the hospital entrance by a senior doctor.
- The lightly injured arrive first — prepare for the severe wave.
Summary table
| Category | START criterion | Example | Treatment |
|---|---|---|---|
| Green — minor | Walks unaided | Cuts, sprains | Wait, later treatment |
| Yellow — delayed | Breathing, rate 30 or less, radial pulse, follows commands | Stable femoral fracture | Treatment within hours |
| Red — immediate | Breathing above 30, no radial pulse or capillary refill above 2 seconds, does not follow commands | Shock, tension pneumothorax | Immediate treatment and evacuation |
| Black — dead or expectant | Not breathing after airway opening | Respiratory arrest | No resuscitation at the triage stage |
| Children (JumpSTART) | Breathing below 15 or above 45 — red; not breathing with a pulse — five breaths | Child in respiratory arrest with a pulse | Rescue breaths, then triage |
In the full version for subscribers
- A simple algorithm
- Memory aid
- Exam traps
- 5 review cards
- Enough for IMLE
The full version is open to subscribers of: Emergency medicine, Medical licensing exam (IMLE), General surgery, Public health.
Subscriber? Read the full topic Plans and prices 25 free questions
Sources
- Benson M, Koenig KL, Schultz CH, Disaster triage: START, then SAVE (Prehospital and Disaster Medicine), 1996 — START algorithm
- Romig LE, JumpSTART pediatric triage (JEMS), 2002 — Paediatric modifications
- Israel Ministry of Health, hospital preparedness for mass-casualty events (אר״ן), current edition — Hospital triage and flow
Sources are given for further reading; the text is written afresh and not copied from them.
Reviewed by the Examqo AI Professor · 2026-11-06. The text may contain errors; when in doubt, check the source.